Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 91, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 30, 2024, 6:48 PM CDT for Douglas County, Osage County, Shawnee County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2024, 6:48 PM CDT (23:48 UTC)
- Expired
- Apr 30, 2024, 7:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Damage threat
- Destructive
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties Douglas County, KS, Osage County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 57 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 3:28 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1578 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:27 PM CDT, 21 minutes earlier. Its key messages:
- Thunderstorms developing this afternoon along a cold front will quickly becoming strong to severe with large hail, damaging winds and a few tornadoes possible.
- An active weather pattern continues Wednesday into Thursday and again this weekend with persistent chances for thunderstorms.
Area forecast discussion, Apr 30, 6:27 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Topeka KS 627 PM CDT Tue Apr 30 2024 .KEY MESSAGES... - Thunderstorms developing this afternoon along a cold front will quickly becoming strong to severe with large hail, damaging winds and a few tornadoes possible. - An active weather pattern continues Wednesday into Thursday and again this weekend with persistent chances for thunderstorms. && .DISCUSSION... Issued at 240 PM CDT Tue Apr 30 2024 Another afternoon and evening of severe weather is shaping up once again across the central Plains as a mid-level wave approaches from the west and has begun to eject into Nebraska as noted on water vapor imagery. Surface analysis across Kansas shows a deep surface trough and low over central Kansas with a cold front and dry line extending south into southwestern Kansas. Strong warm sector WAA has pushed 60 degree dewpoints as far north was eastern Nebraska with mid-60 degree dewpoints beginning to make their way into east- central Kansas. With ample afternoon warming, temperatures across the area have reached the low to mid 80s and will be expected to warm a few degrees further over the next several hours. Over the next few hours, residual BL capping that is noted in the TOP 18z sounding will slowly erode as the cold front approaches from the west. MLCAPE values ranging from 2500-3500 J/kg, 0-6 km shear of 35-50 knots (higher values in northeastern Kansas and lower values in central Kansas), 7.5-8 C/km mid-level lapse rates and increasing low-level wind shear will be present ahead of the boundary late this afternoon and evening, setting the stage for severe storms in eastern Kansas. CAMs over the past 6 hours have been fairly consistent in developing convection between the 21-23z timeframe along the boundary draping from Seneca to Council Grove. Convection should quickly intensify from there, zipping down the frontal boundary into southeastern Kansas. Given the environment, very large hail (up to 2+ inches), damaging winds (>70 mph) and a few tornadoes will be possible with the strongest and most organized supercells. Shear vector orientation in relation to the surface boundary should keep convection isolated for several hours before the boundary begins to move more southeast this evening promoting the congealing of storms. Another thing that will need to be watched is how the LLJ will impact ongoing convection into the evening hours. An increase in 0-1 km and 0-3 km shear should point to an increase in tornadic activity just after sunset. If convection can stay isolated enough until then, a tornado or two cannot be ruled out. With storms moving rather quickly across the area tonight, not expecting a widespread flooding concern. That said, as the front begins to move more south/southeastward south of I-35, a localized flooding concern could take shape, especially in areas that saw several inches of rain the past week. FFG across this area is currently sitting around 1-2 inches, and with HREF QPF probabilities ranging from 0.75-1.5 inches, we could see localized flooding south of I-35. Issued a Flood Watch for Anderson and Coffey counties as that seems to be the area with the highest chances for hydro concerns. By early Wednesday morning, the surface and 850mb boundaries will stall across southern Kansas and northern Oklahoma, keeping the better QPF axis to our south. Throughout the day Wednesday, another mid-level wave will deepen another lee cyclone in southwestern Kansas and push the stalled boundary north as a warm front. Rain and storm chances along the frontal boundary will continue for much of the day Wednesday and might help to mitigate Wednesday evening's severe weather chances. Given MUCAPE around 1000 J/kg and decent wind shear, some elevated warm advection storms Wednesday could become strong to marginally severe with hail being the main hazard. By Wednesday afternoon, the surface low moving out of southwestern Kansas could begin to develop convection along the dry line in far south-central/central Kansas. This convection will race off to the northeast and could impact portions of north-central Kansas Wednesday evening and overnight into Thursday. There still remains a fair amount of uncertainty with how well these storms will be able to maintain their strength as they approach north-central Kansas with Wednesday morning convection possibly stunting severe parameters across the area. Any storms that can sustain themselves will pose risks for large hail, damaging winds and an isolated tornado. Confidence still is medium/high with all of the area having a threat of heavy rainfall Wednesday afternoon into Thursday as strong moisture convergence along the frontal boundary becomes draped across the area. A Flood watch may be needed for this timeframe. Precipitation chances will begin to decrease into Friday morning as the upper trough axis shifts to the east and surface ridging builds into the area. A few more waves moving across the Plains will keep mention of thunderstorms in the extended forecast into early next week, so not many hints of many breaks in the active weather appears likely. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 625 PM CDT Tue Apr 30 2024 Severe storms continue to move through the KTOP/KFOE terminals over the next 1-2 hrs. All hazards are possible with these storms. Should transition to VFR behind the storms with winds from the NNW then transition to ESE into tomorrow morning. Low to mid level clouds may build back into the area by late in the period. && .TOP WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday morning for KSZ058-KSZ059. && DISCUSSION...Griesemer AVIATION...Drake
Hazardous weather outlook, Apr 30, 2:52 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 252 PM CDT Tue Apr 30 2024 KSZ008>012-020>024-026-034>040-054>056-012000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin- 252 PM CDT Tue Apr 30 2024 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Thunderstorms developing along a frontal boundary will quickly become strong to severe this afternoon and evening with all modes of severe weather possible. Hail up to 2 inches, 70 mph wind gusts and a few tornadoes are possible. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible throughout the day Wednesday along a warm front with some storms becoming strong to marginally severe. The main hazards will be hail. Later in the evening could see strong to severe storms moving out of central Kansas that could pose a risk for all severe weather modes. Several rounds of thunderstorms could generate heavy rainfall and increase the potential for flooding and flash flooding. Be sure to remain up to date with the latest forecast information. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ058-059-012000- Coffey-Anderson- 252 PM CDT Tue Apr 30 2024 ...FLOOD WATCH IN EFFECT FROM 8 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for east central Kansas. .DAY ONE...This afternoon and tonight. Thunderstorms developing along a frontal boundary will quickly become strong to severe this afternoon and evening with all modes of severe weather possible. Hail up to 2 inches, 70 mph wind gusts and a few tornadoes are possible. Locally heavy rainfall will also be possible. A Flood Watch has been issued. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible throughout the day Wednesday along a warm front with some storms becoming strong to marginally severe. The main hazards will be hail. Several rounds of thunderstorms could generate heavy rainfall and increase the potential for flooding and flash flooding. Be sure to remain up to date with the latest forecast information. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Apr 30, 6:05 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
605 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM Funnel Cloud 2 NNE Silver Lake 39.13N 95.84W
04/30/2024 Shawnee KS Fire Dept/Rescue
Spotter looking east from Maple Hill.
Location estimated from radar data.
&&Special weather statement, Apr 30, 6:29 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
629 PM CDT Tue Apr 30 2024
KSZ038-039-054-055-010000-
Wabaunsee-Shawnee-Lyon-Osage-
629 PM CDT Tue Apr 30 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN SHAWNEE...
SOUTHEASTERN WABAUNSEE...OSAGE AND NORTHERN LYON COUNTIES THROUGH 700
PM CDT...
At 628 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Auburn to near Admire to near Americus.
Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to outdoor
objects and vegetation is possible.
Locations impacted include...
Southern Topeka, Osage City, Carbondale, Richland, Auburn, Overbrook,
Lyndon, Burlingame, Scranton, Harveyville, Reading, Allen, Admire,
and Pomona Lake.
This includes Kansas Turnpike between mile markers 136 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for east central
Kansas.
&&
LAT...LON 3869 9551 3850 9567 3852 9635 3856 9635
3871 9612 3894 9587 3892 9550
TIME...MOT...LOC 2328Z 266DEG 45KT 3890 9584 3867 9608 3854 9628
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CPLocal storm report, Apr 30, 6:37 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
637 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 AM Tornado 2 NW Grantville 39.10N 95.59W
04/30/2024 Jefferson KS Trained Spotter
Tornado along US24.
&&
AJLocal storm report, Apr 30, 6:44 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
644 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM Tstm Wnd Gst 3 NE Topeka 39.07N 95.63W
04/30/2024 M72 MPH Shawnee KS Official NWS Obs
&&
AJLocal storm report, Apr 30, 6:46 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
646 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Tstm Wnd Gst 3 ENE Topeka 39.07N 95.63W
04/30/2024 M86 MPH Shawnee KS Official NWS Obs
&&
AJLocal storm report, Apr 30, 6:47 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Topeka KS
647 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM Tornado 2 NW Grantville 39.11N 95.59W
04/30/2024 Shawnee KS Public
&&
AJThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 1:32 PM CDT | Flood Watch | TOP | Anderson, Coffey | 7 hr |
| Apr 30, 3:23 PM CDT | Special Weather Statement | TOP | Marshall | 37 min |
| Apr 30, 3:32 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 28 min |
| Apr 30, 3:59 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 31 min |
| Apr 30, 4:03 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 27 min |
| Apr 30, 4:07 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 23 min |
| Apr 30, 4:26 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 34 min |
| Apr 30, 4:28 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 32 min |
| Apr 30, 4:28 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 32 min |
| Apr 30, 4:35 PM CDT | Tornado Warning | TOP | Marshall, Nemaha | 25 min |
| Apr 30, 4:37 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 23 min |
| Apr 30, 4:40 PM CDT | Tornado Warning | TOP | Pottawatomie | 35 min |
| Apr 30, 4:47 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 28 min |
| Apr 30, 4:49 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Marshall, Nemaha | 26 min |
| Apr 30, 4:55 PM CDT | Tornado Warning | TOP | Marshall, Nemaha | 35 min |
| Apr 30, 5:04 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 26 min |
| Apr 30, 5:07 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 23 min |
| Apr 30, 5:12 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 33 min |
| Apr 30, 5:12 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 33 min |
| Apr 30, 5:22 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee | 38 min |
| Apr 30, 5:24 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Wabaunsee | 36 min |
| Apr 30, 5:28 PM CDT | Tornado Warning | TOP | Nemaha | 32 min |
| Apr 30, 5:38 PM CDT | Tornado Warning | TOP | Jackson, Pottawatomie, Shawnee | 22 min |
| Apr 30, 5:46 PM CDT | Tornado Warning | TOP | Jackson, Nemaha | 29 min |
| Apr 30, 5:49 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 26 min |
| Apr 30, 5:49 PM CDT | Tornado Warning | TOP | Jackson, Shawnee | 26 min |
| Apr 30, 5:54 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 36 min |
| Apr 30, 6:06 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 24 min |
| Apr 30, 6:11 PM CDT | Tornado Warning | TOP | Jackson, Jefferson, Shawnee | 34 min |
| Apr 30, 6:29 PM CDT | Special Weather Statement | TOP | Osage | 31 min |
| Apr 30, 6:31 PM CDT | Tornado Warning | TOP | Douglas, Jefferson, Shawnee | 44 min |
| Apr 30, 6:36 PM CDT | Tornado Warning | TOP | Douglas, Jefferson, Shawnee | 39 min |
| Apr 30, 6:57 PM CDT | Tornado Warning | TOP | Douglas, Jefferson | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.